Missouri, 2004Heat in Missouri, July 20 to 22, 2004
July 20 to 22, 2004 · NWS LSX · 23 events in 23 counties and zones
The second heat wave of a relatively cool summer hit the region from July 20 - 22. High temperatures were in the lower to middle 90's with the Heat Index ranging from 105 to 110 degrees.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 25
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The second heat wave of a relatively cool summer hit the region from July 20 - 22. High temperatures were in the lower to middle 90's with the Heat Index ranging from 105 to 110 degrees. Nine people were hospitalized on Tuesday, July 20, after they were overcome with heat while waiting in line outdoors for President Bush's appearance at the Family Arena in St. Charles, a St. Louis suburb.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 20, 1:20 AM CST, 10 hours 40 minutes earlier.
Area forecast discussion, Jul 20, 1:20 AM CST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
220 AM CDT TUE JUL 20 2004
.DISCUSSION...
TEMPS AND DEWPOINT ARE ON THE RISE FOR THE NEXT COUPLE OF DAYS. THIS
AFTN THE HIGHS WILL RANGE IN THE LOWER TO MID 90S. HEAT INDEX WILL
BE 100 TO 105 LEVEL THIS AFTN. FOR WED HEAT INDEX WILL BE FEW
DGRS HIGHER. WILL ISSUE A HEAT ADVISORY FOR WED AFTN.
A FRNT WILL SLOWLY DRIFT SOUTH THURSDAY NIGHT AND FRI. MODELS
USUAL PUSH FRONT TO FAST THIS TIME OF THE YEAR.
AT THIS KP SAME POPS FOR THURSDAY THROUGH FRIDAY. DRY WEATHER PTN
AFTR FRIDAY. IN LARGE LIKE GFS SOLUTION FOR POPS AND TEMPS.
WEEKEND WEATHER WILL BE DRY WITH TEMPS FEW DGRS BELOW NORMAL.
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FOR WED AFTN FOR ALL COUNTIES IN OUR CWA.
IL...HEAT ADVISORY FOR WED AFTN FOR ALL COUNTIES IN OUR CWA.
&&
Hazardous weather outlook, Jul 20, 4:07 AM CST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
507 AM CDT TUE JUL 20 2004
ILZ058>060-064-065-069-070-074-079-098>102-MOZ036-041-042-047>052-
059>065-072>075-084-085-099-211100-
AUDRAIN-BOND IL-BOONE-CALHOUN IL-CALLAWAY-CLINTON IL-COLE-CRAWFORD-
FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-JERSEY IL-
LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION IL-MONITEAU-MONROE IL-
MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-RANDOLPH IL-REYNOLDS-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
507 AM CDT TUE JUL 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
EASTERN MISSOURI AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A HEAT ADVISORY IS IN EFFECT FROM NOON WEDNESDAY THROUGH 8 PM
WEDNESDAY EVENING. TEMPERATURES WILL RISE IN THE MID 90S
DURING THE AFTERNOON WITH HIGH HUMIDITY LEVELS COMBINING TO
PRODUCE HEAT INDICES OF 105 TO TO 110 DEGREES.
THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY AND FRIDAY AS A COLD
FRONT MOVES SLOWLY SOUTHWARD THROUGH THE AREA.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT.
ILZ095>097-MOZ018-019-026-027-034-035-211100-
ADAMS IL-BROWN-KNOX-LEWIS-MARION-MONROE-PIKE IL-RALLS-SHELBY-
507 AM CDT TUE JUL 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A HEAT ADVISORY IS IN EFFECT FROM NOON WEDNESDAY THROUGH 8 PM
WEDNESDAY EVENING. TEMPERATURES WILL RISE IN THE MID 90S
DURING THE AFTERNOON WITH HIGH HUMIDITY LEVELS COMBINING TO
PRODUCE HEAT INDICES OF 105 TO TO 110 DEGREES.
ALSO...THERE IS A CHANCE FOR THUNDERSTORMS ON WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE
THROUGH FRIDAY AS A COLD FRONT MOVES SLOWLY SOUTHWARD THROUGH THE
AREA.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT.
Heat, Audrain
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- Audrain forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.216, -91.842 (the zone’s center; the record gives no point)
Heat, Boone
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- Boone forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.991, -92.310 (the zone’s center; the record gives no point)
Heat, Callaway
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- Callaway forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.836, -91.926 (the zone’s center; the record gives no point)
Heat, Cole
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- Cole forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.505, -92.282 (the zone’s center; the record gives no point)
Heat, Crawford
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.976, -91.304 (the zone’s center; the record gives no point)
Heat, Franklin
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.411, -91.075 (the zone’s center; the record gives no point)
Heat, Gasconade
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- Gasconade forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.441, -91.508 (the zone’s center; the record gives no point)
Heat, Iron
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- Iron forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.504, -90.690 (the zone’s center; the record gives no point)
Heat, Jefferson
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.261, -90.538 (the zone’s center; the record gives no point)
Heat, Lincoln
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.058, -90.960 (the zone’s center; the record gives no point)
Heat, Madison
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- Madison forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.478, -90.345 (the zone’s center; the record gives no point)
Heat, Moniteau
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- Moniteau forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.633, -92.583 (the zone’s center; the record gives no point)
Heat, Montgomery
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.942, -91.470 (the zone’s center; the record gives no point)
Heat, Osage
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- Osage forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.460, -91.862 (the zone’s center; the record gives no point)
Heat, Pike
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- Pike forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.344, -91.171 (the zone’s center; the record gives no point)
Heat, Reynolds
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- Reynolds forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.362, -90.969 (the zone’s center; the record gives no point)
Heat, St. Charles
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- St. Charles forecast zone
- Injuries
- 20 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.782, -90.675 (the zone’s center; the record gives no point)
Heat, St. Francois
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- St. Francois forecast zone
- Injuries
- 5 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.810, -90.472 (the zone’s center; the record gives no point)
Heat, St. Louis
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- St. Louis forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.641, -90.443 (the zone’s center; the record gives no point)
Heat, St. Louis (C)
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- St. Louis (C) forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.627, -90.198 (the zone’s center; the record gives no point)
Heat, Ste. Genevieve
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- Ste. Genevieve forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.894, -90.194 (the zone’s center; the record gives no point)
Heat, Warren
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- Warren forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.765, -91.161 (the zone’s center; the record gives no point)
Heat, Washington
- When
- July 20, 12:00 PM CST to July 22, 8:00 PM CST
- Where
- Washington forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.962, -90.877 (the zone’s center; the record gives no point)
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, July 20, 20041 death · 1 event
- Flash Flood and Hail in Illinois, July 20, 2004$275,000 · 2.5 in hail · 6 events
- Damaging Wind in South Dakota, July 20, 2004$200,000 · 78 kt wind · 1 event
- Hail in South Dakota, July 20, 2004$50,000 · 1.75 in hail · 4 events
- Flash Flood and Hail in Texas, July 20, 2004$30,000 · 1 in hail · 9 events
- Flash Flood and Hail in New York, July 20, 2004$35,000 · 1 in hail · 5 events
- Damaging Wind in North Dakota, July 20, 2004$25,000 · 61 kt wind · 1 event
- Flash Flood and Lightning Strike in New Mexico, July 20, 20042 injured · 2 events
- Heat in Illinois, July 20 to 22, 200413 events
- Hail and Damaging Winds in Kansas, July 20, 20041 in hail · 10 events
- Lightning Strike in Maine, July 20, 20041 injured · 1 event
- Hail and Damaging Winds in Minnesota, July 20 to 21, 20041 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411007, 5411008, 5411009, 5411010, 5411011, 5411012, 5411013, 5411014, 5411015, 5411016, 5411017, 5411018, 5411019, 5411020, 5411021, 5411022, 5411023, 5411024, 5411123, 5411124, 5411125, 5411126, 5411127.